ESPE Abstracts (2015) 84 P-3-626

Exogenous Cushing's Syndrome due to Misuse of Topical Corticosteroid Therapy

Maria Korpal-Szczyrska & Malgorzata Mysliwiec


Clinic of Paediatrics, Diabetology and Endocrinology Medical University of Gdansk, Gdansk, Poland


Background: The development of Cushing’s syndrome from topical corticosteroids in children is rare. It is most often reported in infants after misuse of high potency steroid creams for diaper dermatitis. 0.1% mometasone is a mild-strength topical steroid and so far to our knowledge no Cushing’s syndrome in children after its usage was documented.

Objective and hypotheses: The aim was to present a case of iatrogenic Cushing’s syndrome in a 4-year old girl after topical mometasone treatment.

Case study: We present a 4 year old girl who was admitted to our department because of short stature and symptoms of Cushing’s syndrome. From birth she suffered from atopic dermatitis. From the 6th month till 4th year of life 0.1% mometasone cream had been applied 2–3 times a week (30 g/month) on face and body parts affected by the disease. On presentation, her height was −4.09 S.D.. She had central obesity with a moon face, redness, a buffalo hump, gluteal muscle atrophy and hypertension (BP 110/70 mmHg). No striae were observed. Blood glucose and lipids levels were within normal range. Morning and evening serum cortisol level was <22.1 nmol/l (N: 101–536). Urine free cortisol from a 24 h collection was decreased. ACTH serum levels were in normal ranges. ACTH stimulation test revealed secondary adrenal insufficiency. Abdomen ultrasound showed no adrenal abnormalities. Application of topical steroids was terminated. Replacement doses of hydrocortisone were administered (3 times/day). During the next 6 months hydrocortisone therapy was continued in gradually decreasing doses corresponding to the results of periodically performed ACTH stimulation tests. Her height velocity has increased during that time to 11.6 cm/year, she achieved height of −3.07 S.D. and normalized body proportions.

Conclusion: Prolonged use of topical mometasone in children may result in iatrogenic Cushing’s syndrome which initially presents ass growth failure. Parents of children treated with topical steroids should be thoroughly educated about their potential side effects and methods of application. The height of children with atopic dermatitis treated with topical steroids should be monitored.

Article tools

My recent searches

No recent searches.